Texas, 2016

Tornado in Texas, April 24, 2016

April 24, 2016 · NWS HGX · 1 event in 1 county or zone

An early evening EF-0 tornado caused minor damage in League City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early evening EF-0 tornado caused minor damage in League City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 24, 2:50 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 24, 2:50 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CDT SUN APR 24 2016

.DISCUSSION...
AREA OF PCPN THAT ORIGINATED DOWN THE LOWER TX COAST (OVERNIGHT)
IS CURRENTLY MOVING ACROSS SE TX THIS AFTN. THE DISTURBANCE THAT
IS HELPING TO PRODUCE ALL THE ACTIVITY IS EXPECTED TO OUT OF THE
AREA TONIGHT. WHILE THESE RAINS HAVE WEAKENED A BIT AS THEY MOVE
INTO THE AREA...THEY ARE PERSISTING AND WE ARE SEEING SOME QUICK
ONE INCH TOTALS OVER PARTS OF WRN HARRIS COUNTY. OTHERWISE RAIN-
FALL TOTALS ARE AVERAGING FROM ONE QUARTER TO ONE HALF INCH.

AS PER THE ONGOING MODEL TRENDS...THIS DISTURBANCE APPEARS TO BE
THE FIRST IN A SERIES THROUGH THESE NEXT SEVERAL DAYS. THE UPPER
PATTERN IS AN ACTIVE ONE WITH THE NEXT UPPER LOW/TROF MOVING IN-
TO THE SRN PLAINS TUES AND ANOTHER FRI. THE SYSTEM ON TUES LOOKS
TO BRING ANOTHER DISTURBANCE ACROSS SE TX TUES NIGHT/WEDS (ALONG
WITH THE DRY LINE STALLING JUST TO OUR WEST). HOWEVER THE BETTER
RAIN CHCS COULD BE DURING THE LATTER PART OF THE WEEK. THIS SYS-
TEM PROGGED TO BE STRONGER/WITH A MORE SLY TRACK. WILL KEEP POPS
AOA CHC CATEGORY FOR THIS TIMEFRAME FOR NOW. 41

&&

.MARINE...
THE PASSAGE OF A SHORTWAVE TROUGH HAS GENERATED SCATTERED AFTERNOON
SHOWERS OVER THE COASTAL WATERS.  A DEEPENING LOW PRESSURE SYSTEM
OVER WEST TEXAS HAS TIGHTENED THE PRESSURE GRADIENT...STRENGTHENING
AFTERNOON SOUTHERLIES TO JUST OVER CAUTION LEVELS. SCEC FLAGS ARE
RAISED FOR ALL UPPER TEXAS BAYS AND COASTAL WATERS THROUGH 12Z
TOMORROW MORNING.

A SERIES OF CENTRAL U.S. STORM SYSTEMS WILL TEMPORARILY TIGHTEN THE
ONSHORE PRESSURE GRADIENT THROUGH THE COMING WEEK...LIKELY PRODUCING
CAUTION LEVEL WINDS TUESDAY NIGHT THROUGH WEDNESDAY MORNING AND
AGAIN ON FRIDAY AND SATURDAY. ONSHORE WINDS ARE FORECAST TO
EXCEED ADVISORY THRESHOLDS GOING INTO NEXT WEEKEND.

TIDE LEVELS WILL REMAIN BETWEEN A HALF A FOOT TO A FOOT ABOVE NORMAL
FOR THE NEXT COUPLE OF DAYS. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  84  69  85  69 /  20  20  10  10  30
HOUSTON (IAH)              67  83  70  84  72 /  20  20  10  10  20
GALVESTON (GLS)            71  79  73  80  73 /  20  20  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY MORNING FOR
     THE FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 10 PM CDT THIS EVENING
     THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES: GALVESTON
     BAY...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...99
Hazardous weather outlook, Apr 24, 3:09 AM CST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
409 AM CDT SUN APR 24 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
409 AM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST TEXAS TODAY.
WHILE RAIN TOTALS ARE EXPECTED TO BE LIGHT AND GENERALLY LESS THAN ONE
HALF INCH...STRONGER ACTIVITY MAY BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WHICH MAY LEAD TO MINOR AGGRAVATION OF ONGOING FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
TUESDAY NIGHT AND WEDNESDAY....AND MAYBE AGAIN ON FRIDAY AND SATURDAY.
STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINFALL COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING ISSUES AND RAINFALL TOTALS
TODAY.

GMZ330-335-350-355-370-375-251200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
409 AM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 24, 4:21 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
521 PM CDT SUN APR 24 2016

TXZ213-237-238-242300-
GALVESTON TX-BRAZORIA TX-HARRIS TX-
521 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...NORTH
CENTRAL BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES UNTIL 600 PM CDT...

AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN PEARLAND...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN PASADENA...PEARLAND...LEAGUE CITY...FRIENDSWOOD...DEER PARK...
ALVIN...WESTERN SEABROOK...WEBSTER...MANVEL...KEMAH...CLEAR LAKE...SOUTH
BELT / ELLINGTON...GREATER HOBBY AREA...NASSAU BAY...TAYLOR LAKE
VILLAGE...EL LAGO...BROOKSIDE VILLAGE...CLEAR LAKE SHORES...ELLINGTON
FIELD AND EDGEBROOK AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2945 9534 2959 9538 2970 9506 2948 9502
TIME...MOT...LOC 2221Z 254DEG 15KT 2953 9529

HUFFMAN

The radar

The Houston radar (KHGX), 2 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Galveston

When
April 24, 5:29 PM CST to 5:36 PM CST
Where
Galveston County, 1.89 mi ESE of League City S S Arpt to 0.88 mi SE of League City
Rating
EF0
Path length
1.44 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.471, -95.100

An EF-0 tornado produced intermittent damage that began southwest of a Cabelas parking lot then continued east across Interstate 45 and then on toward the NE across a Candlewood Suites hotel and an assisted living center. The tornado continued north-northeast through the Victory Lakes subdivision then to near Lynn Nursery along Pecan Orchard Road where they was some minor tree damage. Vehicles were damaged by swirling winds and debris around the Cabelas and the Candlewood Suites sustained roof damage. In area neighborhoods, damage was mostly minor with numerous fences down and loose objects like basketball goals and trampolines knocked over. One storage shed in Victory Lakes was picked up and thrown approximately 300 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623246.